Advertisement

Boletín de la Sociedad Matemática Mexicana

, Volume 22, Issue 2, pp 695–710 | Cite as

From convergence in distribution to uniform convergence

  • J. M. Bogoya
  • A. Böttcher
  • E. A. Maximenko
Original Article

Abstract

We present conditions that allow us to pass from the convergence of probability measures in distribution to the uniform convergence of the associated quantile functions. Under these conditions, one can in particular pass from the asymptotic distribution of collections of real numbers, such as the eigenvalues of a family of n-by-n matrices as n goes to infinity, to their uniform approximation by the values of the quantile function at equidistant points. For Hermitian Toeplitz-like matrices, convergence in distribution is ensured by theorems of the Szegő type. Our results transfer these convergence theorems into uniform convergence statements.

Keywords

Convergence in distribution Quantile function Toeplitz matrix Eigenvalue asymptotics 

Mathematics Subject Classification

Primary 60B10 Secondary 15B05 15A18 28A20 47B35 

Notes

Acknowledgments

We are greatly indebted to the referee for bringing reference [9] to our attention. Furthermore, in the original version of this paper, we still had Proposition 3.2 accompanied by a proof. We thank R. Michael Porter and Carlos G. Pacheco (CINVESTAV, Mexico) for giving us the hint that this proposition is just Problem 127 of [15].

References

  1. 1.
    Bogachev, V.I.: Measure theory, vol. II. Springer-Verlag, Berlin and Heidelberg (2007)CrossRefzbMATHGoogle Scholar
  2. 2.
    Bogoya, J.M., Böttcher, A., Grudsky, S.M., Maximenko, E.A.: Maximum norm versions of the Szegő and Avram-Parter theorems for Toeplitz matrices. J. Approx. Theory 196, 79–100 (2015). doi: 10.1016/j.jat.2015.03.003 MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bogoya, J.M., Böttcher, A., Grudsky, S.M., Maximenko, E.A.: Eigenvalues of Hermitian Toeplitz matrices with smooth simple-loop symbols. J. Math. Anal. Appl. 422, 1308–1334 (2015). doi: 10.1016/j.jmaa.2014.09.057 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Böttcher, A., Grudsky, S.M.: Spectral properties of banded Toeplitz matrices. SIAM, Philadelphia (2005)CrossRefzbMATHGoogle Scholar
  5. 5.
    Böttcher, A., Grudsky, S., Maksimenko, E.A.: Inside the eigenvalues of certain Hermitian Toeplitz band matrices. J. Comput. Appl. Math. 233, 2245–2264 (2010). doi: 10.1016/j.cam.2009.10.010 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Böttcher, A., Gutiérrez-Gutiérrez, J., Crespo, P.M.: Mass concentration in quasicommutators of Toeplitz matrices. J. Comput. Appl. Math. 205, 129–148 (2007). doi: 10.1016/j.cam.2006.04.046 MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Böttcher, A., Silbermann, B.: Introduction to large truncated Toeplitz matrices. Springer-Verlag, New York (1999)CrossRefzbMATHGoogle Scholar
  8. 8.
    Deift, P., Its, A., Krasovsky, I.: Eigenvalues of Toeplitz matrices in the bulk of the spectrum. Bull. Inst. Math. Acad. Sin. (N.S.) 7, 437–461 (2012)Google Scholar
  9. 9.
    Di Benedetto, F., Fiorentino, G., Serra, S.: C. G. preconditioning for Toeplitz matrices. Comput. Math. Appl. 25(6), 35–45 (1993). doi: 10.1016/0898-1221(93)90297-9 MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Estatico, C., Ngondiep, E., Serra-Capizzano, S., Sesana, D.: A note on the (regularizing) preconditioning of \(g\)-Toeplitz sequences via \(g\)-circulants. J. Comput. Appl. Math. 236, 2090–2111 (2012). doi: 10.1016/j.cam.2011.09.033 MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Garoni, C., Serra-Capizzano, S., Vassalos, P.: A general tool for determining the asymptotic spectral distribution of Hermitian matrix-sequences. Oper. Matrices 9, 549–561 (2015). doi: 10.7153/oam-09-33 MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kuipers, L., Niederreiter, H.: Uniform distribution of sequences. Wiley, New York, London, Sydney (1974)zbMATHGoogle Scholar
  13. 13.
    Lesigne, E.: Heads or tails: an introduction to limit theorems in probability. Student Mathematical Library, vol. 28. AMS, Providence (2005)Google Scholar
  14. 14.
    Ngondiep, E., Serra-Capizzano, S., Sesana, D.: Spectral features and asymptotic properties for \(g\)-circulants and \(g\)-Toeplitz sequences. SIAM J. Matrix Anal. Appl. 31, 1663–1687 (2010). doi: 10.1137/090760209 MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Pólya, G., Szegő, G.: Problems and theorems in analysis I. Series. Integral calculus. Theory of functions. Springer-Verlag, Berlin, Heidelberg (1998)zbMATHGoogle Scholar
  16. 16.
    Serra Capizzano, S.: Generalized locally Toeplitz sequences: spectral analysis and applications to discretized partial differential equations. Linear Algebra Appl. 366, 371–402 (2003). doi: 10.1016/S0024-3795(02)00504-9
  17. 17.
    Serra-Capizzano, S., Sesana, D., Strouse, E.: The eigenvalue distribution of products of Toeplitz matrices—clustering and attraction. Linear Algebra Appl. 432, 2658–2687 (2010). doi: 10.1016/j.laa.2009.12.005 MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Simonenko, I.B.: Szegő type limit theorems for multidimensional discrete convolution operators with continuous symbols. Funct. Anal. Appl. 35, 77–78 (2001). doi: 10.1023/A:1004136903704 MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Szegő, G.: Ein Grenzwertsatz über die Toeplitzschen Determinanten einer reellen positiven Funktion. Math. Ann. 76, 490–503 (1915). doi: 10.1007/BF01458220 MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Szegő, G.: Beiträge zur Theorie der Toeplitzschen Formen I. Math. Z. 6, 167–202 (1920). doi: 10.1007/BF01199955 MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Tilli, P.: Locally Toeplitz sequences: spectral properties and applications. Linear Algebra Appl. 278, 91–120 (1998). doi: 10.1016/S0024-3795(97)10079-9 MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Trench, W.F.: An elementary view of Weyl’s theory of equal distribution. Am. Math. Mon. 119, 852–861 (2012). doi: 10.4169/amer.math.monthly.119.10.852 MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Tyrtyshnikov, E.E.: Influence of matrix operations on the distribution of eigenvalues and singular values of Toeplitz matrices. Linear Algebra Appl. 207, 225–249 (1994). doi: 10.1016/0024-3795(94)90012-4 MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Tyrtyshnikov, E.E.: A unifying approach to some old and new theorems on distribution and clustering. Linear Algebra Appl. 232, 1–43 (1996). doi: 10.1016/0024-3795(94)00025-5 MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Tyrtyshnikov, E.E.: Some applications of a matrix criterion for equidistribution. Mat. Sb. 192(12), 1877–1887 (2001). doi: 10.1070/SM2001v192n12ABEH000618 MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    van der Vaart, A.W.: Asymptotic statistics. Cambridge University Press, Cambridge (1998)CrossRefzbMATHGoogle Scholar
  27. 27.
    Zabroda, O.N., Simonenko, I.B.: Asymptotic invertibility and the collective asymptotic spectral behavior of generalized one-dimensional discrete convolutions. Funct. Anal. Appl. 38, 65–66 (2004). doi: 10.1023/B:FAIA.0000024869.01751.f0 MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Sociedad Matemática Mexicana 2016

Authors and Affiliations

  1. 1.Departamento de MatemáticasPontificia Universidad JaverianaBogotá D.C.Colombia
  2. 2.Fakultät für MathematikTechnische Universität ChemnitzChemnitzGermany
  3. 3.Escuela Superior de Física y MatemáticasInstituto Politécnico NacionalCiudad de MéxicoMexico

Personalised recommendations